ORIGINS

COSTUME ON 3

APRIL 17-18, 2021

COSTUME ON 3

CLASSES

 

Sarah Nicol (Curator of Collections Engagement) joins us to review some stunning original pieces from the Leicestershire Council's archives.

Sarah will be looking in detail at three garments: a corset, bust-improver and a dress, from the collections of Leicestershire Museum Service. Analysing the cut, construction, fabrics and finishes used to create the iconic ‘S’ Bend silhouette.

The talk will use high resolution images of the garments and at the end of the presentation there will be the opportunity to take a closer look at the garments in real time.

Join Paula Bradstreet Richter, Curator at the Peabody Essex Museum, Salem, Massachusetts, for a presentation on fashion designer John Burbidge and the creation of his extraordinary collection of period mannequins, Les Petites Dames de Mode, dressed in the height of fashion from the 1850s to 1914. 

The lecture will provide an overview of Burbidge’s 40-year career as a bridal designer for the prestigious wedding gown firm, Priscilla of Boston, as well as his creative adventure in historic dressmaking that he took up in retirement.  This lavishly illustrated presentation will take a close look at his sources of inspiration and design process including previously unpublished sketches, patterns, and details of the individual dressed mannequins and their accessories.  

**BONUS CLASS**

FREE TO REGISTERED STUDENTS

 

DRESSMAKER OF DREAMS

JOHN BURBIDGE & LES PETITES DAMES DE MODE

PAULA BRADSTREET RICHTER

CURATOR

PEABODY ESSEX MUSEUM

SATURDAY, APRIL 17

7-8:30 AM PACIFIC

9-10:30 AM CENTRAL

10-11:30 AM EASTERN

SATURDAY, APRIL 17

9:30-11 AM PACIFIC

11:30 AM-1 PM CENTRAL

12:30-2 PM EASTERN

 
20210311_225035_edited.jpg

THREAD & SHADOW

ORIGINS OF THE BLACK FABRIC BUTTON OF THE VICTORIAN AGE

 

GINA BARRETT

GINA B SILKWORKS

This class will discuss the origins of the black textile buttons of the Victorian era - working backwards in timefrom the classic death’s head, through to hand woven designs shown at the Great Exhibition. Sadly, by the end of the century, various button machines had been patented that ended the hand skills required to make these intricate buttons.


The class will start with a brief timeline discussion of thread wrapped buttons and their history. Button makers are documented from the 1500s in England, with the height of the industry in the 18th century. The industry employed a large number of people - men, women and children until the machined buttons became cheaper to
produce. The practical part of the class will illustrate three techniques, beginning with the famous death’s head button - which is the foundation technique for ever more complicated designs as time progressed.

 

The class will use covid-friendly materials to ease student’s worries about overseas shipping and/or non-local purchasing.
A handout will also be given (pdf format) to include instructions for the three buttons after the class to attendees. An instruction sheet will be provided so that students may work at their own pace and not feel pressured to complete all designs during class.

$25.00

2 HOURS

SATURDAY, APRIL 17

11:00 AM-1 PM PACIFIC

1-3 PM CENTRAL

2-4 PM EASTERN

 
1268_edited.jpg

A SINGULAR SHAPE

1880S COIL BUSTLE WORKSHOP

 

CHANTAL FILSON

FOUNDER/DEAN - 1886

Create a late Victorian 'coil' style bustle using common hardware supplies and stock fabric in this one hour workshop.

 

The class will begin with a brief overview of period styles, possible versions and some supply options for modern substitutions, then move on to sewing your own. Open to all skill levels, this simple craft is a quick and fun project and great base for period costumes of the era.

T

**BONUS CLASS**

FREE TO REGISTERED STUDENTS

SUNDAY, APRIL 18

4:30-5:30 PM PACIFIC

6:30-7:30 PM CENTRAL

7:30-8:30 PM EASTERN

 
unnamed_edited.jpg

FLY FRINGE, KNOTS & PASSEMENTERIE

18TH CENTURY KNOTTED FRINGE WORKSHOP

 

DENISE HENDRICK

ROMANTIC RECOLLECTIONS

In this hands-on class you’ll learn how to tie the four styles of knots most commonly seen in 18th c. Passementerie and “fly fringe.” These basic knots can be worked in multiple colors and combinations to create a wide variety of fringe. I’ll briefly discuss the two most common ways of creating trims from these knots and share photos of examples. 

 

Kits are available for this class. They will include a tatting shuttle and flat silk thread for tying knots. If you prefer not to purchase a kit or are worried about shipping times, information will be provided regarding substitute materials you can purchase at a local craft store.  

Kit price: $15 (includes US shipping) 

$15.00

1 1/2 HOURS

SUNDAY, APRIL 18

2-3:30 PM PACIFIC

4-5:30 PM CENTRAL

5-6:30 PM EASTERN

 
IMG_3568_edited_edited_edited.jpg

$40.00

3 1/2 HOURS (Each Day)

SATURDAY & SUNDAY, APRIL 17-18

1:30-5:00 PM PACIFIC

3:30-7:00 PM CENTRAL

4:30-8:00 PM EASTERN

THE LANGUAGE OF DREAMS

DYEING YARDAGE & HISTORICAL FABRIC RECREATION

 

BECCA JEWETT

"Color! What a deep and mysterious language, the languge of dreams." 

(Paul Gaugin)

Learn to replicate your own historical yardage, including information on repeating patterns and registering your design. This two-part workshop will explain the basics of dyeing natural fiber fabrics. Students will learn about classifications of dyes and the fibers on which they work best. The instructor will demonstrate a method for sampling to color match and how to scale to yardage. Students will have the option to try their hand at dyeing to recreate period textiles in a home studio environment.

Students will have the option to make three samples of different techniques that can be used to create yardage (stripes, block printing and stenciling. The instructor will give an overview of past methods and discuss how to best replicate them safely and effectively at home. All levels of interest are welcome but to complete the demo, you will need to purchase a list of materials and have access to a work space with good ventilation. 

Novice dyers will be encouraged to use Liquid RIT and observe the demonstration of mixing powdered dyes. Advanced dyers will have the option of creating a mixing box so they may create samples with MX Fiber Reactive Dye powder.

 
9c993f6903215f7d3508ecaf86c7060c_edited.

$10.00

1 HOUR

OF LIGHT AND COLOR

WHAT ARTISTS WORE & HOW THEY PAINTED

WHILE WEARING IT

 

CHUCK KOVACIC

Join fine artist Chuck Kovacic for a presentation on Impressionist artists of the 19th century complete with photos and a live demo of period-accurate easel and other tools that would have been used. As a plein air painter and historical costume reenactor & enthusiast, his extensive research includes his own art as well as those of the masters.

 

The image of the solitary, passionate artist confronting a canvas with brush and palette in hand is fixed in the popular imagination. Typically outfitted in a jaunty beret, a paint splattered shirt and sturdy footwear, while all very practical, might be nothing more than a romantic ideal. So, what exactly was an artist’s attire while attending to their task?

 

From Rembrandt, Van Gogh and his fellow Impressionists, what artists wore and what they painted might amuse, enlighten and inspire you to take brush in hand and be part of a storied tradition.

SUNDAY, APRIL 18

9:00-10:00 AM PACIFIC

11:00 AM-12:00 PM CENTRAL

12:00-1:00 PM EASTERN

 
IMG_8826_edited.jpg

$15.00

2 HOURS

DIMENSIONAL TRIMS

PIPING, CORDING & ROULEAUX

 

CARRIE MIDURA

Explore techniques for creating the fabric covered piping, self-fabric cording, and wadded rouleaux trims that were so widely used on 19th century women’s fashions. Originally inspired by military uniforms,these neatly fished rounded fabric trimmings were used to support seams, add decorative design elements, and of course to show off fabric quantity and quality. Using period instructions and working with modern available materials, attendees will watch and learn how to create three types of fabric covered trim, suitable for use throughout numerous fashion trends of the  Regency and Victorian eras.

 

Demo/workshop - not necessary to follow along but pace will be slow enough that students can try techniques during workshop. Supply list of readily available modern materials will be provided. 

SUNDAY, APRIL 18

11:00 AM-1:00 PM PACIFIC

1:00-3:00 PM CENTRAL

2:00-4:00 PM EASTERN

 
Screenshot%20(770)_edited.jpg

BRIDGING THE GAP

INTEGRATING HISTORICAL FASHION

INTO EVERYDAY STYLE

 

BOBBIE JO NELSON

Explore the concept of 'historybounding' and integrating your love of period style across the board. Bobbie will discuss breaking down elements of period fashion and how to apply in other formats, to take the essence of what appeals to you and transition it to other eras.

Whether you are new to historical costuming, interested in a bit of cosplay or simply looking to explore new avenues of style, this lecture will provide you with examples of style mashups and analytical techniques you can apply to achieve your own personal flair.

$5.00

1 HOUR

SATURDAY, APRIL 17

7:30-8:30 AM PACIFIC

9:30-10:30 AM CENTRAL

10:30-11:30 AM EASTERN

 
2001.373.1ab_F.jpg

UNDER IT ALL

AN OVERVIEW OF PERIOD UNDERGARMENTS

(MEDIEVAL-1950)

 

BOBBIE JO NELSON

Utility, fashion or art?

Join us for an adventure through eras of unmentionables! Learn about shifts, camicias, petticoats and bustles, drawstring vs buttons and the spectrum of textiles used.

If you are new to historical costuming, interested in other eras or simply curious, this class provides an excellent overview of what creates those fantastic silhouettes throughout history and how the garments evolved and were affected by factors such as industry and socioeconomics.

Photo courtesy of the Met Museum/Public Domain use

$5.00

90 MINUTES

SUNDAY, APRIL 18

9:00-10:30 AM PACIFIC

11:00 AM-12:30 PM CENTRAL

12:00-1:30 PM EASTERN

 

$10.00

90 MINUTES

158197407_451278389410503_95216920634002

GLAD RAGS

FASHION FOR SOCIAL DANCING

(1800-1939)

 

WALTER NELSON

This program is about the intersection of clothing and social dancing. It will cover the the early 19th Century up through the early 20th Century, and on to just before the Second World War in 1939. Some styles of dance to be addressed will be Regency, Victorian, Ragtime, Jazz Age and Swing.

As this covers such a wide span, the coverage will be broad but shallow, and try to focus on recurring themes; what people wore when they danced, and how they interacted with their clothing. It will briefly discuss the fashionable dances of some key moments in time and juxtapose that with brief discussions of what people wore at that moment, and how dance influenced fashion and vice versa.

It will make extensive use of original images and video – original film when possible and modern re-creations for eras before moving pictures were available. It will not address the clothing of dance performers – ballet dancers, music hall performers, exhibition dancers, chorus girls and the like; but focus exclusively on what people wore to dance and socialize.

SATURDAY, APRIL 17

3:00-4:30 PM PACIFIC

5:00-6:30 PM CENTRAL

6:00-7:30 PM EASTERN

 
549850_438574629547872_1012761435_n_edit

EASY LUNARDI HATS

MILLINERY WORKSHOP

 

CATHERINE SCHOLAR

Stressed by straw?  Bothered by buckram?  Worry no more!  Finish off your late 18th century ensemble with a fabulous and easy Lunardi Hat.

 

These hats were popular in the 1780s and 1790s, and a variation of them was worn during the regency era.  Named after the first person to fly a hot air balloon, the Lunardi hat consisted of a puffed fabric crown over a straw or wire-frame brim. 

 

Together we will make a simple and pretty version of the hat, which you can then trim to your heart’s desire to make a confection unique to you. 

$25.00

2 HOURS

SUNDAY, APRIL 18

8:30-10:30 AM PACIFIC

10:30 AM-12:30 PM CENTRAL

11:30 AM-1:30 PM EASTERN

 
depositphotos_253671898-stock-photo-iron

OF PRESSING IMPORTANCE

IRONING TECHNIQUES FOR A PRECISION FINISH

 

CATHERINE SCHOLAR

Sewing is only half the story!

 

Pressing and sewing go hand-in-hand. In this demonstration and lecture aimed at beginner and intermediate costumers, learn how to use your iron and other pressing tools to take your projects from “loving hands at home” to garments you can be proud of.

$25.00

90 MINUTES

SUNDAY, APRIL 18

11:30 AM-1:00 PM PACIFIC

1:30-3:00 PM CENTRAL

2:30-4:00 PM EASTERN

 
IMG_5409_edited.jpg

$60.00

3 HOURS (Each Day)

BUILDING THE BONNET

HOW TO WORK WITH STRAW BRAID

 

DENISE WALLACE-SPRIGGS

Advance your millinery skills, or begin anew in this workshop with Denise Wallace-Spriggs. Take a dive into manipulating a beloved millinery material, straw braid. We will have a look at historical
examples of “Coal Scuttle," “Poke," and “Cottage” style bonnets, and learn how to make the 
adjustments needed to make the basic pattern suit your desired style.

In this two part class students will learn to begin the center plaque in order to work the straw plait into a circle. From there we will work on turning a corner to work a sideband. Denise will demonstrate hand
stitching techniques as well as ways to use a sewing machine. Students can work along as she demonstrates how to use a paper pattern as a forming guide. We will also discuss determining yardage, 
edge wiring, stiffening, lining, and finishing techniques.

This workshop is in real-time with a live teacher. Students will receive a tool and materials list , and a pdf pattern download to print and use in the class.

* Note: This is a demonstration with interaction, Students will finish their bonnets after the session.

SATURDAY & SUNDAY, APRIL 17-18

2:00-5:00 PM PACIFIC

4:00-7:00 PM CENTRAL

5:00-8:00 PM EASTERN